Wyoming, 2009

Hail in Wyoming, July 17 to 18, 2009

July 17 to 18, 2009 · NWS CYS · 2 events in 1 county or zone

An isolated thunderstorm produced some hail as it moved across southern Goshen county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated thunderstorm produced some hail as it moved across southern Goshen county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 12:39 PM MST, 11 hours 7 minutes earlier.

Area forecast discussion, Jul 17, 12:39 PM MST, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
139 PM MDT FRI JUL 17 2009

.SHORT TERM...NW FLOW WILL OCCUR ALOFT THIS AFTERNOON AND EVENING
AS AN UPPER RIDGE BUILDS OVER THE WEST. DEW POINTS IN THE NEBRASKA
PANHANDLE THIS AFTERNOON ARE IN THE 50S. LIS INDICATE VERY
UNSTABLE AIRMASS OVER THE AREA EAST OF THE LAR RANGE AND CAPE
VALUES ARE IN THE 1000 TO 2000 J/KG RANGE. TORNADO WATCH HAS BEEN
ISSUED FOR PARTS OF SE WY AND THE NEB PANHANDLE DUE TO DEEP LAYER
SHEER. A JET MAX AT 200 MB WILL ALSO AID IN THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. THE UPPER RIDGE AXIS WILL
MOVE EAST OVER THE NORTHERN ROCKIES ON SAT . MID LEVEL MOISTURE
AND UNSTABLE CONDITIONS WILL OCCUR ONCE AGAIN SAT AFTERNOON. WILL
KEEP ISOLATED THUNDERSTORMS...ESPECIALLY EAST OF THE LARAMIE RANGE
FOR SAT AFT AND EVENING. ON SUN...NW FLOW WILL CONT ALOFT AND THE
UPPER RIDGE AXIS WILL EXTEND FROM THE NORTHERN PLAINS TO THE
DESERT SW. WILL KEEP DRY CONDITIONS IN THE FORECAST...BUT CANNOT
RULE OUT A FEW THUNDERSTORMS EAST OF THE LARAMIE RANGE. HIGH
TEMPERATURES WILL BE AROUND NORMAL SATURDAY...THEN AS THERMAL
RIDGE MOVES OVER THE CWA ON SUNDAY...EXPECT TEMPERATURES TO BE
SEVERAL DEGREES ABOVE NORMAL.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY.
UPPER SHORT WAVE MOVING NORTH OF AREA WILL ALLOW FOR A COLD FRONT
TO PUSH SOUTH SUNDAY NIGHT INTO MONDAY...WITH CHANCES OF SHOWERS
OR THUNDERSTORMS PERSISTING INTO TUESDAY. FOR WEDNESDAY THROUGH
FRIDAY IT LOOKS LIKE DIURANALLY DRIVE CONVECTION WITH WARMER
TEMPERATURES. ON FRIDAY...A BACKDOOR COLD FRONT IS EXPECTED WITH A
CONTINUATION OF SHOWERS OR THUNDERSTORMS AND SOMEWHAT COOLER
TEMPERATURES.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE AREA THROUGH
SUNDAY WITH THE EXCEPTION OF AREAS IN AND NEAR LATE DAY THUNDERSTORMS
WHERE LOW CIGS AND VSBYS WILL RESULT IN MVFR OR BRIEF IFR
CONDITIONS.

&&

.FIRE WEATHER...FUELS CONTINUE TO DRY ACROSS THE
DISTRICT...HOWEVER WIND SPEEDS SHOULD REMAIN BELOW RED FLAG
CRITERIA. LOW RHS WILL OCCUR ESPECIALLY WEST OF THE LARAMIE RANGE
THROUGH THE WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...KMD
LONG TERM...EISE
Hazardous weather outlook, Jul 17, 6:04 PM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
704 PM MDT FRI JUL 17 2009

WYZ059>066-181945-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
704 PM MDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...WATER...AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001-003-019>021-054-055-WYZ067>070-181945-
SIOUX-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
704 PM MDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...WATER..AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-181945-
DAWES-
704 PM MDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...WATER...AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

The radar

The Cheyenne radar (KCYS), 92 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Goshen

When
July 17, 11:46 PM MST
Where
Goshen County, 2 mi SW of Yoder
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.900, -104.328

Hail, Goshen

When
July 18, 12:35 AM MST to 12:38 AM MST
Where
Goshen County, 2 mi W of La Grange
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.630, -104.209

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172488, 172490.